Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 31, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 5, 2008, 3:20 PM EDT for Georgetown County, Horry County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2008, 3:20 PM EDT (19:20 UTC)
- Expired
- May 5, 2008, 4:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:01 AM EDT, 6 hours 19 minutes earlier.
Area forecast discussion, May 5, 9:01 AM EDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 901 AM EDT MON MAY 5 2008 .SYNOPSIS... A FRONTAL SYSTEM WILL DRIFT SOUTH AND AWAY FROM THE AREA THIS MORNING. HIGH PRESSURE WILL THEN SLOWLY BUILD IN...MOVING OVERHEAD AND THEN OFFSHORE ON WEDNESDAY. A COLD FRONT IS EXPECTED TO CROSS OVER THE AREA LATE ON FRIDAY...AND STALL TO OUR SOUTH OVER THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 AM MONDAY...WIDELY SCATTERED CONVECTION WORKING ACROSS THE FORECAST AREA EARLY THIS MORNING...SOME ENHANCEMENT WITH THE CELL MERGERS OTHERWISE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. A COLD FRONT WILL SAG SOUTH INTO THE AREA THIS MORNING WITH WEAK CONVERGENCE IN THE LOWER LEVELS WHILE A LEAD IMPULSE MOVES BY. ENOUGH UVV AND MARGINAL INSTABILITY TO SUPPORT CHANCE POPS THROUGH THE DAY...ESPECIALLY AS ANOTHER IMPULSE MOVES INTO THE AREA. VARYING CLOUD CONDITIONS TODAY WITH HIGHS 75-80 ACROSS THE NORTHERN ZONES TO THE LOWER 80S ACROSS THE FAR SOUTHWESTERN ZONES. POPS WILL DIMINISH DURING THE EVENING AND PATCHY FOG IS POSSIBLE OVERNIGHT. STAYED WITH A BLEND OF GUIDANCE FOR THE MINS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...FLOW ALOFT FLATTENS ON TUE AS 5H TROF EXITS TO THE E WHILE AT THE SFC HIGH PRESSURE BUILDS IN FROM THE NW. NEW AIR MASS BUILDING IN IS VERY DRY AND FORECAST SOUNDINGS SUGGEST WEAK CAPPING BETWEEN 600 AND 700 MB...ASSOCIATED WITH 700 MB RIDGE. MAY SEE SOME FLAT CU ASSOCIATED WITH AFTN SEA BREEZES EACH DAY...BUT OTHERWISE ANTICIPATE CLEAR SKIES WITH NO PRECIP AND ABOVE CLIMO TEMPS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 3 AM MONDAY...PERIOD WILL BE DEFINED BY 2 LOW PRESSURE SYSTEMS SEPARATED BY A BRIEF PERIOD OF HIGH PRESSURE. THE FIRST LOW EMERGES FROM THE PLAINS THURSDAY AND HEADS NE. GFS ENSEMBLE AND THE LATEST CANADIAN/ECMWF ALL TRACK THE FIRST SYSTEM N OF THE AREA WITH TRAILING COLD FRONT PUSHING THROUGH LATE FRI. BEST PRECIP CHANCES APPEAR TO BE THU AND THU NIGHT AS MOISTURE INCREASES AND LOW LEVEL JET DEVELOPS. GFS IS SHOWING A STRONG SHORTWAVE ROUNDING THE BASE OF THE TROF THU NIGHT...BUT STRENGTH MAY BE OVERDONE DUE TO FEEDBACK. KEPT LOW CHC POPS FRI/FRI NIGHT BUT GUIDANCE IS STARTING TO SHOW A DRIER FROPA. IF THIS TRENDS CONTINUES POPS DURING THIS PERIOD MAY NEED TO BE SCALED BACK. HIGH PRESSURE BUILDS IN FOR SAT BUT ZONAL FLOW ALOFT KEEPS THINGS MOVING...SHIFTING HIGH OFF THE COAST SAT NIGHT AND ALLOWING STALLED COLD FRONT TO EDGE BACK NORTH AS A WARM FRONT. FOR NOW HAVE SILENT POPS ON SUN AND SUN NIGHT BUT POP INCREASES IN THE NEAR FUTURE SEEM LIKE A SURE BET AS BOTH THE GFS AND THE ECMWF ARE IN FAIRLY GOOD AGREEMENT FOR SUN/SUN NIGHT WITH RESPECT TO SFC FEATURES AND MOISTURE. TEMPS WILL BE NEAR TO ABOVE CLIMO THROUGH THE PERIOD WITH TE WARMEST TEMPS...LOW TO MID 80S...THU AND FRI...AND MID 60S...THU/FRI NIGHT. && .AVIATION /13Z MONDAY THROUGH FRIDAY/... THUNDERSTORMS HAVE DISSIPATED NEAR ILM THIS MORNING BUT SHOWERS CONTINUE JUST TO THE NORTHEAST OF THE TERMINAL. VFR AT THE OTHER TERMINALS EXCEPT FOR MVFR VISIBILITIES AT CRE. WITH A FRONTAL BOUNDARY IN THE AREA...A SEA BREEZE BOUNDARY SETTING UP BY LATE MORNING...AND THE APPROACH OF AN UPPER IMPULSE...EXPECTING THUNDERSTORMS TO AFFECT THE TERMINALS TODAY. DUE TO LESS CLOUDINESS CONVECTIVE TEMPS SHOULD BE REACHED NEAR THE FLO/LBT TERMINALS EARLIEST WITH HEATING SUBDUED SOMEWHAT DUE TO CONVECTIVE DEBRIS AT THE COASTAL TERMINALS THIS MORNING. THE EXACT LOCATION IS DIFFICULT TO DETERMINE ATTM WITH SEVERAL BOUNDARYS PUT OUT BY THIS MORNINGS CONVECTION...BUT THUNDERSTORMS SHOULD FIRE BY 17Z NEAR FLO/LBT AND BY 19Z NEAR THE COASTAL TERMINALS. THE UPPER IMPULSE PASSES BY THIS EVENING WITH CONVECTION ENDING. REASONABLE CHANCE OF MVFR VISIBILITIES BY 03Z AS CLOUDS INITIALLY CLEAR OUT. AS PRESSURE GRADIENT INCREASES OVERNIGHT SURFACE WINDS SHOULD INCREASE PRODUCING VFR CONDITIONS. EXTENDED OUTLOOK MONDAY THROUGH FRIDAY...A CHANCE OF MVFR/IFR ASSOCIATED WITH THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 9 AM MONDAY...NO CHANGES TO THE NEAR TERM. SLACK GRADIENT WILL KEEP WINDS LIGHT TODAY. SEAS WILL STAY IN THE 2 TO 3 FT RANGE. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...PERIOD WILL SEE A TRANSITION FROM N/NE WINDS TUE TO E/SE TUE NIGHT AS SFC HIGH BUILDS IN FROM THE NW. CENTER OF HIGH TRANSITIONS OFFSHORE TUE NIGHT INTO WED WITH SRLY FLOW DEVELOPING ON WED. GRADIENT THROUGH THE PERIOD WILL REMAIN WEAK WITH SPEEDS AROUND 10 KT. LONG TERM /THURSDAY THROUGH FRIDAY/... AS OF 3 AM MONDAY...SRLY FLOW BEGINS INCREASING ON THU AS GRADIENT TIGHTENS WITH APPROACH OF NEXT SFC LOW. COMBINATION OF INCREASING SPEEDS AND PROLONGED PERIOD OF SRLY FLOW WILL PUSH SEAS TO NEAR SCA THRESHOLDS THU EVENING. SPEEDS MAY HIT 25 KT ON FRI...BUT SEAS WILL MOST LIKELY REACH SCA CRITERIA ON FRI. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...REK NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, May 5, 11:59 AM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1159 AM EDT MON MAY 5 2008 AMZ250-252-254-256-061600- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 1159 AM EDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS THROUGH THIS EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORM WILL BE LARGE HAIL. IN ADDITION LOCALIZED WIND GUSTS UP TO 35 KNOTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061600- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 1159 AM EDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY. THE PRIMARY THREAT WILL BE LARGE HAIL. THUNDERSTORM ACTIVITY WILL WEAKEN DURING THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REK
In the hours before
Special weather statement, May 5, 1:50 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 150 PM EDT MON MAY 5 2008 NCZ097-051845- PENDER- 150 PM EDT MON MAY 5 2008 ...STRONG THUNDERSTORMS DRIFTING ACROSS WESTERN PENDER COUNTY... AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS NEAR WATHA AND WILLARD IN NORTHWESTERN PENDER COUNTY. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING AS THEY DRIFT TOWARD THE SOUTH AT 5 MPH. COMMUNITIES IN THE PATH OF THESE STORMS ARE ASHTON...BURGAW... EDGECOMB...MALPASS CORNER...MAPLE HILL...MOORETOWN...MURRAY TOWN... PENDERLEA...ROCKY POINT...VAN EDEN...WARDS CORNER AND WHITE STOCKING. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. 15
Local storm report, May 5, 2:41 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
241 PM EDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HAIL 7 S NAKINA 34.03N 78.67W
05/05/2008 E0.88 INCH COLUMBUS NC TRAINED SPOTTER
NICKEL SIZE HAIL WAS REPORTED.
&&
LOEWENTHLocal storm report, May 5, 2:45 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL BURGAW 34.55N 77.93W
05/05/2008 E0.75 INCH PENDER NC LAW ENFORCEMENT
PENNY SIZE HAIL WAS REPORTED.
&&
LOEWENTHLocal storm report, May 5, 3:00 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 S LORIS 34.03N 78.89W
05/05/2008 E0.75 INCH HORRY SC EMERGENCY MNGR
PENNY SIZE HAIL WAS REPORTED.
&&
LOEWENTHSpecial weather statement, May 5, 3:13 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 313 PM EDT MON MAY 5 2008 NCZ087-052015- ROBESON- 313 PM EDT MON MAY 5 2008 ...STRONG THUNDERSTORMS MOVING INTO ROBESON COUNTY... AT 3:15 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS MOVING INTO ROBESON COUNTY. THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE LUMBERTON...ALMA...BARKER TEN MILE...BARNESVILLE...BUIE...ELROD...FAIRMONT...HESTERTOWN... HOWELLSVILLE...PEMBROKE...PURVIS AND RAEMON. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. 15
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:54 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 36 min |
| May 5, 1:37 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 38 min |
| May 5, 2:20 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 55 min |
| May 5, 2:48 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 42 min |
| May 5, 2:49 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 56 min |
| May 5, 3:16 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 59 min |
| May 5, 3:29 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 61 min |
| May 5, 4:11 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marion | 34 min |
| May 5, 2:38 AM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Robeson | 40 min |
| May 5, 1:58 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 62 min |
| May 5, 2:33 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 42 min |
| May 5, 3:08 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 67 min |
| May 5, 3:24 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 66 min |
| May 5, 3:42 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover, Pender | 48 min |
| May 5, 3:55 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 40 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.